Figure. Magnetic resonance image of the patient's brain showing multiple bilateral ring-enhancing lesions, compatible with cerebral toxoplasmosis.
Safa G, Darrieux L. Cerebral Toxoplasmosis After Rituximab Therapy. JAMA Intern Med. 2013;173(10):924-926. doi:10.1001/jamainternmed.2013.374
Author Affiliations: Department of Dermatology, Centre Hospitalier de St-Brieuc, St-Brieuc, France.
Rituximab is a chimeric monoclonal antibody that targets CD20 antigens on B cells. It has been approved by the US Food and Drug Administration for the treatment of B-cell non-Hodgkin lymphoma and rheumatoid arthritis that is refractory to treatment with anti–tumor necrosis factor.1 Rituximab induces B-cell depletion and influences T-cell immunity, which could consequently predispose patients to serious infectious complications.2 Herein we describe the reactivation of cerebral toxoplasmosis after rituximab therapy in a patient with cutaneous vasculitis associated with type I cryoglobulinemia.
A 71-year-old woman presented with cutaneous ulcerations on her legs. The patient was not taking any medications and had no history of infections. A biopsy of the skin lesions revealed small-vessel neutrophilic vasculitis, and direct immunofluorescence revealed vascular IgM deposits. Serum protein electrophoresis revealed IgM κ monoclonal gammopathy (480 mg/dL; to convert to milligrams per liter, multiply by 10) and type I cryoglobulinemia (cryocrit concentration, 50%). The serum IgG level was normal (834 mg/dL [reference range, 700-1600 mg/dL]; to convert to grams per liter, multiply by 0.01). An exhaustive diagnostic workup revealed no underlying hematologic disease and no viral infection; a test for autoantibodies had negative results. A diagnosis of cutaneous necrotizing vasculitis associated with type I essential cryoglobulinemia was made. Treatment with oral prednisone (60 mg/d), intravenous pulses of methylprednisolone (500 mg/d for 3 days), and azathioprine sodium (150 mg/d for 3 months) was unsuccessful. Because of uncontrolled vasculitis, off-label therapy with a single cycle of 4 weekly infusions of rituximab at a dose of 375 mg/m2 was administered, azathioprine therapy was discontinued, and the prednisone dose was tapered to 50 mg/d, followed by a gradual tapering of 5 mg/mo. This regimen resulted in complete healing of the skin ulcers within 8 weeks. Four months after the completion of rituximab therapy, the patient presented with speech disturbance, behavioral changes, and weight loss. Brain magnetic resonance imaging showed multiple ring-enhancing lesions (Figure). Cerebral toxoplasmosis was suspected and confirmed by means of a polymerase chain reaction test for Toxoplasma gondii DNA in the cerebrospinal fluid and the identification of bradyzoites in the brain tissue. The patient was seronegative for human immunodeficiency virus (HIV) and had a normal neutrophil count (4380/μL), normal CD4 and CD8 lymphocyte counts (434/μL and 376/μL, respectively), B-lymphocyte depletion (1 cell/μL), and a low serum IgG level (1.90 g/L [reference range, 7-16 g/L]). The patient tested positive for Toxoplasma -specific IgG but negative for IgM, which suggested a reactivation of the disease from a prior infection. Despite treatment with pyrimethamine, sulfadiazine sodium, and folinic acid, the patient's mental status did not improve.
Toxoplasmosis is an infection caused by the protozoan parasite T gondii and can be life-threatening in immunocompromised patients, particularly in transplant recipients and in patients with AIDS. In these individuals, toxoplasmosis almost always occurs as a result of the reactivation of a chronic infection.3 The seroprevalence of T gondii varies greatly among countries, ranging from 15% in the United States to 60% or more in countries with high endemicity such as France.4
Treatment with rituximab results in the rapid depletion of CD20+ B cells, which remain at low or undetectable levels for 2 to 6 months before returning to pretreatment levels, generally within 12 months. The mechanism of B-cell depletion seems to be a combination of Fc receptor gamma-mediated antibody-dependent cytotoxicity, complement-mediated cell lysis, and B-cell apoptosis.5 Adverse events attributed to rituximab include infusion reactions, infections, hypogammaglobulinemia, and delayed-onset neutropenia. Particularly, low serum IgG levels after rituximab treatment are associated with a significantly increased risk of serious infections, with almost a 2-fold increase in risk.6
Host resistance in protozoan infections is dependent on both innate and acquired cell-mediated immune responses. In addition, several studies have implicated B cells and antibodies in host survival and protozoan parasite clearance.7 The relationship between parasitic infections and rituximab treatment remains unclear. Interestingly, 1 case of granulomatous Acanthamoeba encephalitis has been reported in a patient who was treated with rituximab and prednisolone for cryoglobulinemia8; in addition, a recent study on immunocompromised patients identified rituximab treatment as an important risk factor for persistent and relapsing babesiosis.9
Our case emphasizes the need to consider cerebral toxoplasmosis in any patient receiving rituximab with new cognitive or neurologic defects. In our patient, there was a strong temporal relationship between rituximab treatment and the onset of neurologic symptoms, suggesting that rituximab played a decisive role in the development of the opportunistic infection. Indeed, although the patient received corticosteroids, cerebral toxoplasmosis developed only after the rituximab infusions had begun. The patient was not receiving other immunosuppressants concurrently and was HIV negative, the steroid dose was being tapered, and the patient developed a low IgG level following rituximab administration. Low levels of IgG are generally considered to significantly increase the risk of infection.10 Therefore, screening patients for Toxoplasma infection is recommended, and the need for primary prophylaxis against toxoplasmosis in patients who test positive for Toxoplasma -specific IgG prior to the use of rituximab therapy remains to be determined and should be evaluated for each patient with a low IgG level.
Correspondence: Dr Safa, Department of Dermatology, Centre Hospitalier de St-Brieuc, 10 rue Marcel Proust, 22000 St-Brieuc, France (firstname.lastname@example.org).
Published Online: April 15, 2013. doi:10.1001/jamainternmed.2013.374
Author Contributions: Drs Safa and Darrieux had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Study concept and design: Both authors. Acquisition of data: Both authors. Analysis and interpretation of data: Both authors. Drafting of the manuscript: Both authors. Critical revision of the manuscript for important intellectual content: Both authors. Administrative, technical, and material support: Both authors. Study supervision: Both authors.
Conflict of Interest Disclosures: None reported.